Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 19, NWS Greenville-Spartanburg, SC

September 16, 1996Anderson County, Oconee County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Sep 16, 1996, 4:31 PM EDT for Anderson County, Oconee County, South Carolina. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1996, 4:31 PM EDT (20:31 UTC)
Expired
Sep 16, 1996, 5:15 PM EDT
In force
44 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Anderson County, SC, Oconee County, SC

The radar

The Greer radar (KGSP), 64 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:40 PM EDTTornado F2Sandy Spgs, SC
Sep 16, 4:45 PM EDTTornado F1(And)Anderson Co Arp, SC
Sep 16, 4:57 PM EDTTornado F1Piedmont, SC
Sep 16, 4:57 PM EDTThunderstorm Wind 50Williamston, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1996-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1996-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 162032
TORGSP
SCC007-073-162115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
431 PM EDT MON SEP 16 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...ANDERSON COUNTY...SOUTHERN OCONEE COUNTY
 
AT 425 PM..AN AMATEUR RADIO OPERATOR REPORTED A TORNADO CROSSING HIGHWVAY
24 NEAR SENECA. MOVEMENT WAS EAST AT 30 MPH.
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE
STORM AND DO NOT TRY TO OUTRUN IT.
 
SAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:48 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 16, 2:48 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
248 PM EDT MON SEP 16 1996

.FCST TRENDS OK

FIRST AT HAND WE WILL HAVE TO DEAL WITH COMPLEX THAT WILL BE MOVING
INTO CWA SHORTLY.  GOOD ISENT LIFT AND MOIST CONVG AS WELL AS APRCHNG
JET STREAK SHOULD ALLOW STRONG STORMS TO CONT ACROSS SC PORTION OF
CWA UNTIL EVENG.  LOOKS LIKE ANOTHER S/W WILL FOLLOW THAT ACROSS
OVERNIGHT WITH A CFP...LEE SIDE TROF PASSAGE 12Z TO 14Z OR THER ABOUTS.

MODELS TRYING TO HOLD HIGHER LOW LEVEL MOISTURE ARND PAST 18Z TUESDAY
BUT WEST AND NW FLOW SHOULD DOWNSLOPE AND DRY LOWER LAYERS OUT SO AM
NOT BUYING THAT.

LOOKS LIKE THERE COULD BE SOME HEAVY RAINS OVERNIGHT..BUT HAVE NOT
SEEN ANYWHERE THAT IS ESPECIALLY SUSCEPTABLE TO FLOODING BECAUSE OF
TODAYS RAIN SO ANY PROBLEMS IF THEY DO DEVELOP SHOULD BE LOCALIZED.

NOT A LOT OF DIF BETWN AVN AND MOS BUT WARMER MOS MIGHT BE BETTER EAST
OF MTNS WITH SOME ADDTNL DWSLP WARMING.

GSP 66/84/58/78 6/3/0/0
AVL 64/75/55/72 7/2/0/0
CLT 67/82/60/79 7/3/0/0

NEAL

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:03 PM EDTTornado WarningGSPGreenville42 min
Sep 16, 5:23 PM EDTTornado WarningGSPLaurens, Spartanburg37 min
Sep 16, 5:57 PM EDTTornado WarningGSPGreenwood, Laurens48 min
Sep 16, 6:03 PM EDTTornado WarningGSPUnion42 min
Sep 16, 7:02 PM EDTTornado WarningGSPGreenwood43 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.